Characterizations for the Hardy Inequality

  • Juha Kinnunen
  • Riikka Korte
Part of the International Mathematical Series book series (IMAT, volume 11)


Necessary and sufficient conditions for the validity of a multidimensional version of the Hardy inequality are discussed. A characterization through a boundary Poincaré inequality is considered.


Sobolev Space Hardy Inequality Nonlinear Eigenvalue Problem Linear Elliptic Equation Sobolev Type Inequality 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, D.R., Hedberg, L.I.: Function Spaces and Potential Theory. Springer, Berlin (1995)MATHGoogle Scholar
  2. 2.
    Ancona, A.: On strong barriers and an inequality of Hardy for domains in R n. J. London Math. Soc. (2) 34, 274–290 (1986)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Barbatis, G., Filippas, S., Tertikas, A.: Series expansion for L p Hardy inequalities. Indiana Univ. Math. J. 52, no. 1, 171–190 (2003)MATHMathSciNetGoogle Scholar
  4. 4.
    Barbatis, G., Filippas, S., Tertikas, A.: Refined geometric L p Hardy inequalities. Commun. Contemp. Math. 5, 869–883 (2003)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Barbatis, G., Filippas, S., Tertikas, A.: A unified approach to improved L p Hardy inequalities with best constants. Trans. Am. Math. Soc. 356, 2169–2196 (2004)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Björn, J., MacManus, P., Shanmugalingam, N.: Fat sets and pointwise boundary estimates for p-harmonic functions in metric spaces. J. Anal. Math. 85, 339–369 (2001)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Brezis, H., Marcus, M.: Hardy's inequalities revisited. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4) 25, 217–237 (1997)MATHMathSciNetGoogle Scholar
  8. 8.
    Brezis, H., Marcus, M., Shafrir, I.: Extremal functions for Hardy's inequality with weights. J. Funct. Anal. 171, 177–191 (2000)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Buckley, S.M., Koskela, P.: Orlicz–Hardy inequalities, Illinois J. Math. 48, 787–802 (2004)MATHMathSciNetGoogle Scholar
  10. 10.
    Cianchi, A.: Hardy inequalities in Orlicz spaces. Trans. Am. Math. Soc. 351, 2459-2478 (1999)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Danielli, D., Garofalo, N., Phuc, N.C.: Inequalities of Hardy–Sobolev type in Carnot–Carathéodory paces. In: Maz'ya, V. (ed.), Sobolev Spaces in Mathematics. I: Sobolev Type Inequalities. Springer, New York; Tamara Rozhkovskaya Publisher, Novosibirsk. International Mathematical Series 8, 117-151 (2009)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Davies, E.B.: The Hardy constant. Quart. J. Math. Oxford (2) 46, 417–431 (1995)MATHCrossRefGoogle Scholar
  13. 13.
    Hajłasz, P.: Pointwise Hardy inequalities. Proc. Am. Math. Soc. 127, 417–423 (1999)MATHCrossRefGoogle Scholar
  14. 14.
    Hardy, G.H.: Note on a theorem of Hilbert. Math. Z. 6, 314–317 (1920)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Hardy, G.H.: An inequality between integrals. Mess. Math. 54, 150–156 (1925)Google Scholar
  16. 16.
    Heinonen, J., Kilpeläinen, T., Martio, O.: Nonlinear Potential Theory of Degenerate Elliptic Equations. Oxford Univ. Press, Oxford (1993)MATHGoogle Scholar
  17. 17.
    Järvi, P., Vuorinen, M.: Uniformly perfect sets and quasiregular mappings. J. London Math. Soc. (2) 54, 515–529 (1996)MATHMathSciNetGoogle Scholar
  18. 18.
    Kilpeläinen, T., Kinnunen, J., Martio, O: Sobolev spaces with zero boundary values on metric spaces. Potential Anal. 12, no. 3, 233–247 (2000)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Kilpeläinen, T., Malý, J.: The Wiener test and potential estimates for quasilinear elliptic equations. Acta Math. 172, 137–161 (1994)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Kinnunen, J., Korte, R.: Characterizations of Sobolev inequalities on metric spaces. J. Math. Anal. Appl. 344, 1093–110 (2008)MATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Kinnunen, J., Martio, O.: Hardy's inequalities for Sobolev functions. Math. Research Lett. 4, 489–500 (1997)MATHMathSciNetGoogle Scholar
  22. 22.
    Korte, R., Lehrbäck, J., Tuominen, H.: The equivalence between pointwise Hardy inequalities and uniform fatness. [In preparation]Google Scholar
  23. 23.
    Korte, R., Shanmugalingam, N.: Equivalence and self-improvement of p-fatness and Hardy's inequality, and association with uniform perfectness. Math. Z. [To appear]Google Scholar
  24. 24.
    Koskela, P., Lehrbäck, J.: Weighted pointwise Hardy inequalities. J. London Math. Soc. [To appear]Google Scholar
  25. 25.
    Koskela, P., Zhong, X.: Hardy's inequality and the boundary size. Proc. Am. Math. Soc. 131, no. 4, 1151–1158 (2003)MATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Kufner, A.: Weighted Sobolev Spaces. John Wiley and Sons, Inc. New York (1985)MATHGoogle Scholar
  27. 27.
    Lehrbäck, J.: Pointwise Hardy inequalities and uniformly fat sets. Proc. Am. Math. Soc. 136, 2193–2200 (2008)MATHCrossRefGoogle Scholar
  28. 28.
    Lehrbäck, J.: Self-improving properties of weighted Hardy inequalities. Adv. Calc. Var. 1, no. 2, 193–203 (2008)MATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Lehrbäck, J.: Weighted Hardy inequalities and the size of the boundary. Manuscripta Math. 127, no. 2, 249–27 (2008)MATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Lehrbäck, J.: Necessary conditions for weighted pointwise Hardy inequalities. Ann. Acad. Sci. Fenn. Math. [To appear]Google Scholar
  31. 31.
    Lewis, J.L.: Uniformly fat sets. Trans. Am. Math. Soc. 308, 177–196 (1988)MATHCrossRefGoogle Scholar
  32. 32.
    Lindqvist, P., Martio, O.: Two theorems of N. Wiener for solutions of quasi-linear elliptic equations. Acta Math. 155, 153–171 (1985)MATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Marcus, M., Mizel, V.J., Pinchover, Y.: On the best constant for Hardy's inequality in Rn. Trans. Am. Math. Soc. 350, 3237–3255 (1998)MATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    Marcus, M., Shafrir, I.: An eigenvalue problem related to Hardy's L p inequality. Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4) 29, 581–604 (2000)MATHMathSciNetGoogle Scholar
  35. 35.
    Matskewich, T., Sobolevskii, P.E.: The best possible constant in a generalized Hardy's inequality for convex domains in Rn. Nonlinear Anal. 28, 1601–1610 (1997)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Maz'ya, V.G.: The continuity at a boundary point of solutions of quasilinear equations (Russian). Vestnik Leningrad. Univ. 25, no. 13, 42–55 (1970). Correction, ibid. 27:1, 160 (1972); English transl.: Vestnik Leningrad Univ. Math. 3, 225–242 (1976)Google Scholar
  37. 37.
    Maz'ya, V.G.: Sobolev Spaces. Springer, Berlin etc. (1985)Google Scholar
  38. 38.
    Maz'ya, V.G.: Lectures on isoperimetric and isocapacitary inequalities in the theory of Sobolev spaces. In: Heat Kernels and Analysis on Manifolds, Graphs, and Metric Spaces, pp. 307–340. Am. Math. Soc., Providence, RI (2003)Google Scholar
  39. 39.
    Maz'ya, V.G.: Conductor and capacitary inequalities for functions on topological spaces and their applications to Sobolev type imbeddings. J. Funct. Anal. 224, 408–430 (2005)MATHMathSciNetCrossRefGoogle Scholar
  40. 40.
    Mikkonen, P.: On the Wolff potential and quasilinear elliptic equations involving measures. Ann. Acad. Sci. Fenn. Ser. A I Math. Disser. 104 (1996)Google Scholar
  41. 41.
    Nečas, J.: Sur une méthode pour résoudre les équations aux dérivées partielles du type elliptique, voisine de la variationelle. Ann. Scuola Norm. Sup. Pisa 16, 305–326 (1962)MATHMathSciNetGoogle Scholar
  42. 42.
    Opic, B., Kufner, A.: Hardy-Type Inequalities. Longman Scientific & Technical, Harlow (1990)MATHGoogle Scholar
  43. 43.
    Pinchover, Y., Tintarev, K.: Ground state alternative for p-Laplacian with potential term. Calc. Var. Partial Differ. Equ. 28, 179–201 (2007)MATHMathSciNetCrossRefGoogle Scholar
  44. 44.
    Pinchover, Y., Tintarev, K.: On positive solutions of minimal growth for singular p-Laplacian with potential term. Adv. Nonlin. Studies 8, 213–234 (2008)MATHMathSciNetGoogle Scholar
  45. 45.
    Pinchover, Y., Tintarev, K.: On the Hardy–Sobolev–Maz'ya inequality and its generalizations. In: Maz'ya, V. (ed.), Sobolev Spaces in Mathematics. I: Sobolev Type Inequalities. Springer, New York; Tamara Rozhkovskaya Publisher, Novosibirsk. International Mathematical Series 8, 281–297 (2009)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Sugawa, T.: Uniformly perfect sets: analytic and geometric aspects. Sugaku Expos. 16, 225–242 (2003)MathSciNetGoogle Scholar
  47. 47.
    Tidblom, J.: A geometrical version of Hardy's inequality for W 0 1,p (Ω). Proc. Am. Math. Soc. 132, 2265–2271 (2004) (electronic)MATHMathSciNetCrossRefGoogle Scholar
  48. 48.
    Tidblom, J.: A Hardy inequality in the half-space. J. Funct. Anal. 221, 482–495 (2005)MATHMathSciNetCrossRefGoogle Scholar
  49. 49.
    Wannebo, A.: Hardy inequalities. Proc. Am. Math. Soc. 109, no. 1, 85–95 (1990)MATHMathSciNetCrossRefGoogle Scholar
  50. 50.
    Wannebo, A.: Hardy inequalities and imbeddings in domains generalizing C 0, λ domains. Proc. Am. Math. Soc. 122, no. 4, 1181–1190 (1994)MATHMathSciNetGoogle Scholar
  51. 51.
    Wannebo, A.: Hardy and Hardy PDO type inequalities in domains. Part 1. math.AP/0401253, arxiv (2004)Google Scholar
  52. 52.
    Wannebo, A.: A remark on the history of Hardy inequalities in domains. math.AP/0401255, arxiv (2004)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Institute of Mathematics, Helsinki University of TechnologyHelsinkiFinland
  2. 2.Department of Mathematics and StatisticsUniversity of HelsinkiHelsinkiFinland

Personalised recommendations